Florida, 2020

Flood in Florida, February 1, 2020

February 1, 2020 · NWS MFL · 1 event in 1 county or zone

A strong low pressure system over the Gulf of Mexico helped to pump moist and unstable air across South Florida during the evening and nighttime hours of January 31st, and early morning of February 1st. Strong thunderstorms developed ahead of a cold front over the eastern Gulf of Mexico, and moved east across the southern Florida peninsula.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A strong low pressure system over the Gulf of Mexico helped to pump moist and unstable air across South Florida during the evening and nighttime hours of January 31st, and early morning of February 1st. Strong thunderstorms developed ahead of a cold front over the eastern Gulf of Mexico, and moved east across the southern Florida peninsula. As these storms moved across Miami Beach, heavy rainfall and minor flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 31, 7:19 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 31, 7:19 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
719 PM EST Fri Jan 31 2020

.Aviation...
Deteriorating conditions through the evening and overnight as
the first wave of convection approaches the region. Sub-VFR
conditions are anticipated with the convection and with potential
low cigs trailing behind it. Another round of convection ahead of
the front on Saturday could once again produce deteriorating
conditions. Short-fused amendments will likely be necessary,
particularly for IFR/LIFR conditions.

&&

.Prev Discussion... /issued 356 PM EST Fri Jan 31 2020/

..STRONG TO SEVERE STORMS POSSIBLE TONIGHT INTO SATURDAY MORNING...
..COLDER WEATHER EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT...

Short term...

Tonight...
Low pressure will develop over the eastern Gulf of Mexico this
afternoon and move eastward across the Florida Peninsula tonight
allowing for a warm front over the Florida Keys to move northward
across South Florida this evening and stall over the Lake
Okeechobee region late tonight. Deep tropical moisture will work
into the region from the south leading to a favorable conditions
for showers and thunderstorms to develop from west to east with
the best coverage between 03Z and 10Z.

A short wave will also move east across the region from the Gulf
of Mexico and through South Florida tonight. This will allow for some
of the thunderstorms to become strong to severe over South
Florida tonight along the warm front. This short wave will also be
accompanied by a 40 to 50 knot low to mid level jet. The latest
short range models are showing the 0-3KM shear values tonight to
be in the 200-350 m2/s2 range, along with 500 mb temperatures
around -10C over South Florida. Therefore, isolated tornadoes,
damaging wind gusts in excess of 50 or 60 mph, and small hail are
possible tonight with any stronger thunderstorms that develop. For
this reason, the Storm Prediction Center has South Florida in a
Slight Risk of Severe storms over the southern areas of South
Florida and a Marginal Risk of Severe storms over the northern
areas of South Florida for tonight.

The PWAT values will also be increasing from around 1.5 to 2
inches for tonight. This will allow for periods of heavy rainfall
with any thunderstorms that do develop tonight into Saturday over
South Florida. The Weather Prediction Center has kept the
Southern areas of South Florida in a Marginal Risk of flooding for
tonight. At this time, rainfall totals through Saturday evening
should be between 1 to 2 inches over South Florida with locally
higher amounts possible. This could lead to localized flooding
over South Florida, especially where any showers or thunderstorms
train over the same areas.

Saturday... The low will continue to move northeast from the
Florida Peninsula into the Western Atlantic waters on Saturday
allowing for warm front to become a cold front and move back
southward through South Florida Saturday afternoon. This will
allow for another line of showers and thunderstorms to move
through South Florida on Saturday and be south of the region by
Saturday evening.

The lower to mid level jet of 35 to 50 knots will still remain
over South Florida on Saturday which will allow for the
thunderstorms to producing gusty to damaging winds over the
region. Storm Prediction Center also has South Florida in a Slight
Risk of Severe Thunderstorms for Saturday.

The PWAT values will remain around 1 to 2 inches for Saturday.
This will allow for periods of heavy rainfall with any
thunderstorms that do develop on Saturday over South Florida. The
Weather Prediction Center has kept all of South Florida in a
Marginal Risk of flooding for Saturday. At this time, rainfall
totals for Saturday should be around 1 to 2 inches over South
Florida with locally higher amounts possible. This could lead to
localized flooding over South Florida, especially where any
showers or thunderstorms train over the same areas.

Saturday night into Sunday night... High pressure will build into
the Southeastern United States for late this weekend into early
next week. This will allow for dry weather along with colder
temperatures. Lows on Saturday night will be 50s, except 40s
around Lake Okeechobee region with highs on Sunday being in the
60s over the northern areas to near 70 over the southern areas.
Lows Sunday night will be the coolest night with 40s over most
areas, except around 50 over the southeastern metro areas and
around 40 west of Lake Okeechobee.

Long Term (Next Week)...

Surface high pressure and mid/upper level ridging will become
established over the Gulf of Mexico on Monday and gradually shift
eastward into the western Atlantic waters by Tuesday. This will
allow for light/variable winds as well as dry conditions across
South Florida. As the surface high pressure progresses eastward into
the Atlantic waters, winds will become easterly to southeasterly
across South Florida and slightly increase in magnitude. By the
middle of next week, the aforementioned surface high pressure will
continue eastward into the Atlantic waters and the pressure gradient
will tighten across South Florida. Winds will become southerly
across South Florida during this period ahead of an approaching cold
front from the northwest. Moisture advection will increase along the
southerly flow ahead the front on Wednesday and Thursday, allowing
for an increase in cloud coverage and rain chances. There is still
some uncertainty regarding the evolution of this frontal boundary
but there are some signals that the boundary will be associated with
relatively deep moisture as well as modest instability.

Marine...

Generally NW to N winds are expected today in the wake of
this morning's cold front with high pressure moving over the area.
Slightly elevated seas will be possible for the Atlantic tonight
into Friday as some swell from a low pressure system currently off
the Carolina coast arrives. Another system and front will push
through South Florida late Friday through Saturday, with increasing
winds and building seas possible. These conditions may reach small
craft advisory levels on Saturday into Sunday. Strong to severe
thunderstorms will be possible Friday evening through Saturday
morning with gusty winds, waterspouts, and lightning all possible.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  66  75  53  68 /  80  90  10   0
Fort Lauderdale  68  78  55  69 /  80  90  20   0
Miami            69  79  56  70 /  80  80  20   0
Naples           65  73  54  67 /  90  70   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Aviation...02/RAG
Hazardous weather outlook, Jan 31, 8:27 PM EST, 3 hours 33 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
827 PM EST Fri Jan 31 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
827 PM EST Fri Jan 31 2020

...Severe Thunderstorm Watch until 3 AM: Portions of South Florida...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is an elevated rip current risk along the
Atlantic beaches of South Florida.

Thunderstorms: Thunderstorms are possible tonight across the area,
with some storms potentially becoming strong to severe. Damaging
wind, tornadoes, lightning, and flooding are the primary concerns.

Wind: Strong to severe thunderstorm wind gusts in excess of 50 to 60
mph are possible across South Florida this evening.

Tornadoes: Isolated tornadoes possible tonight with strong
thunderstorms that develop.

Waterspouts: There is a chance of waterspouts across all South
Florida waters.

Hail: Large hail is possible with the strong thunderstorms tonight.

Flooding: There is a marginal risk for excessive rainfall across
South Florida tonight. The main concern for flooding rain are low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The potential for significant adverse weather continues through the
day Saturday. The same weather concerns will continue through
Saturday afternoon.

Cold air, behind Saturdays cold front, is forecast to bring chilly
temperatures to South Florida once again. Low temperatures Sunday
morning are forecast in the low to mid 50s for the Atlantic metro
area, and upper 40s to low 50s for Monday morning. Wind chills may
cause the interior to feel as it was in the upper 30s, and the
Atlantic metro areas in the upper 40s to around 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jan 31, 10:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Miami FL
1023 PM EST Fri Jan 31 2020

FLZ073-173-174-010345-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1023 PM EST Fri Jan 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE COUNTY UNTIL 1045 PM
EST...

* At 1021 PM EST, Doppler radar was tracking strong to severe
  thunderstorms along a line extending from 11 miles southwest of
  Chokoloskee to 14 miles south of Wilderness Waterway to 7 miles
  southwest of East Cape Sable. Movement was east at 40 mph.

* Nickel size hail and wind gusts of 50 to 70 mph possible with
  these storms. Present indications are that warnings may become
  needed for Miami-Dade County within the next hour.

* Locations impacted include...
  Homestead, Homestead General Airport, The Redland, Florida City,
  Royal Palm Ranger, Shark Valley Obs Tower, Intersection Krome And
  Kendall Drive, Mahogany Hammock, Miccosukee Resort, Pa-Hay-
  Okee Overlook, Everglades National Park, Fortymile Bend, The
  Hammocks, Leisure City, Country Walk, Richmond West, Kendall West
  and Inlikita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM EST for
southeastern and southwestern Florida.

LAT...LON 2516 8080 2518 8081 2516 8083 2518 8086
      2525 8086 2585 8087 2591 8043 2524 8045
      2522 8054 2523 8052 2524 8057 2524 8058
      2522 8055 2523 8059 2520 8060 2518 8066
      2516 8065
TIME...MOT...LOC 0321Z 260DEG 36KT 2566 8142 2545 8111 2503 8114

Reynolds/Cohen
Special weather statement, Jan 31, 10:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
1046 PM EST Fri Jan 31 2020

FLZ072>074-172>174-010415-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
1046 PM EST Fri Jan 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE COUNTY UNTIL 1115 PM
EST...

* At 1044 PM EST, Doppler radar was tracking strong thunderstorms
  along a line extending from 6 miles northwest of Wilderness
  Waterway to 7 miles northwest of Pa-Hay-Okee Overlook to 6 miles
  northwest of Conch Key. Movement was east at 45 mph.

* Nickel size hail and wind gusts of 50 to 70 mph possible with
  these storms. Present indications are that warnings may become
  needed within the next hour.

* Locations impacted include...
  Miami, Hialeah, Miramar, Miami Beach, Homestead, Coral Gables, Key
  Biscayne, South Miami, Surfside, Miami Gardens, Turkey Point,
  Virginia Key, Homestead Miami Speedway, Black Point, The Redland,
  Kendall, Hallandale, North Miami, Doral and North Miami Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM EST for
southeastern Florida.

LAT...LON 2562 8010 2560 8013 2556 8011 2544 8012
      2530 8018 2528 8020 2533 8026 2534 8025
      2535 8027 2534 8028 2534 8026 2529 8032
      2530 8039 2526 8044 2524 8043 2526 8045
      2522 8050 2595 8054 2598 8006
TIME...MOT...LOC 0344Z 262DEG 39KT 2571 8123 2551 8087 2487 8094

Reynolds/Cohen

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
February 1, 12:00 AM EST to 1:00 AM EST
Where
Miami-Dade County, 1.24 mi E of Coconut Grove to 1.86 mi SSE of Biscayne Park
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.730, -80.230

Several social media reports showed street flooding due to heavy rainfall in Miami Beach. An off duty NWS employee reported minor flooding in Wynwood near the intersection of NW 2nd Ave and 27th Terr. Pictures and video via social media showed water ankle high and flowing, along with stranded cars and floating barricades due to excessive water over the roadway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871606.